Drought, Alexander
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Alexander forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The spring drought worsened considerably across southern Illinois as summer arrived. By the end of June, all of southern Illinois was upgraded to severe to extreme drought.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The spring drought worsened considerably across southern Illinois as summer arrived. By the end of June, all of southern Illinois was upgraded to severe to extreme drought. The extreme drought conditions were along and south of a line from Mount Carmel to Murphysboro. Severe drought spread across the remainder of southern Illinois. Soil moisture deficits continued to increase. By the end of June, 80 to 100 percent of the region's topsoil moisture was reported as short or very short, and 70 to 95 percent of the subsoil moisture was reported as short or very short. Many crops were showing stress. A majority of the corn and soybeans were listed in fair to poor condition. Increasing amounts of livestock and pasture were showing stress. The percentage of pastures rated as poor or very poor was growing. Ponds across the region were drying quickly. Fire danger increased to the point where bans on outdoor burning were implemented in most of southern Illinois, including Alexander, Union, Jackson, Williamson, Saline, Pope, Pulaski, Gallatin, Hamilton, Franklin, and Perry Counties. Streamflows were running below normal. At the Carbondale co-operative observer site, only 0.99 inch of rain fell in June, which was less than one-third of the normal amount. The drought began in May and continued into July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 10:57 PM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1157 PM CDT THU MAY 31 2012 .UPDATE... ISSUED AT 1157 PM CDT THU MAY 31 2012 UPDATE TO THE AVIATION SECTION. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 325 PM CDT THU MAY 31 2012 SCATTERED THUNDERSTORMS ARE INCREASING THIS MID AFTERNOON... GENERALLY ALONG AND SOUTHEAST OF THE OHIO RIVER. THE ATMOSPHERE HAS GROWN VERY UNSTABLE IN THIS REGION DUE TO STRONG DAYTIME HEATING. IN ADDITION...A PRE FRONTAL BOUNDARY IS MOVING SOUTHEAST ACROSS THE SAME REGION...AND 0 TO 6 KM BULK SHEAR VALUES ARE RUNNING UP AROUND 40 KTS. THE SHEAR SHOULD LEAD TO SOME ROTATING UPDRAFTS...WITH SFC BASED LI VALUES RUNNING IN THE -4 TO -8 RANGE. DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY CONCERNS WITH THIS ACTIVITY...BUT AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. THERE MAY ALSO BE SOME STORM DEVELOPMENT LATE TODAY AND EARLY THIS EVENING AHEAD OF THIS BAND OF STORMS. MOST THUNDERSTORM ACTIVITY SHOULD MIGRATE SOUTHEAST OF THE FORECAST AREA BY AROUND SUNSET THIS EVENING. BY AROUND THE MIDNIGHT HOUR...SFC WINDS WILL BE FROM THE NW AND THE ATMOSPHERE SHOULD BE STABLE ENOUGH FOR JUST SHOWERS...WHICH ARE EXPECTED TO DIMINISH RAPIDLY FROM THE WEST OVERNIGHT BEHIND A COLD FRONT...WITH A SMALL POSSIBILITY OF SOME WRAPAROUND SHOWERS IN SRN IL/SWRN IND. AS THE MID/UPPER LEVEL LOW DEPARTS THE AREA TO THE EAST...WINDS ARE EXPECTED TO STAY STEADY OUT OF THE NW DURING THE DAY FRI AS CLOUDINESS DIMINISHES. MEASURABLE PCPN IS NOT EXPECTED IN THE CYCLONIC FLOW OVER THE PAH FORECAST AREA ON SAT THE SAT NIGHT. ESPECIALLY WITH RECENT ABOVE NORMAL TEMPS...FRI/FRI NIGHT WILL SEEM MIGHTY COOL...FOLLOWED BY A GRADUAL REBOUND FOR THE LATTER HALF OF THE WEEKEND. .LONG TERM...(SUNDAY THROUGH THURSDAY) ISSUED AT 325 PM CDT THU MAY 31 2012 THE COMBINATION OF A SURFACE TROF WORKING EASTWARD INTO SOUTHEAST MISSOURI ALONG WITH AN UPPER LEVEL DISTURBANCE IN THE NORTHWEST FLOW ALOFT COULD GENERATE SMALL PRECIP CHANCES OVER OUR FAR WESTERN COUNTIES STARTING SUNDAY AFTERNOON. FROM SUNDAY NIGHT THROUGH MONDAY NIGHT PRECIP CHANCES WILL MIGRATE NORTH AND EAST ACROSS THE CWA AS THE OVERALL SYNOPTIC SCENARIO CONTINUES. THROUGH THIS PERIOD HOWEVER...THE BEST PRECIP CHANCES WILL CONTINUE OVER THE SOUTHWEST SECTIONS OF OUR CWA. FROM TUESDAY THROUGH WEDNESDAY NIGHT THE REGION SHOULD REMAIN PRECIP FREE AS HIGH PRESSURE SLIDES SOUTHWARD ACROSS THE LOWER OHIO VALLEY. FOR THURSDAY AND BEYOND PRECIP CHANCES RETURN TO THE FORECAST AS ANOTHER STORM SYSTEM DEVELOPS SOUTHEAST INTO OUR CWA OUT OF THE NORTHERN PLAINS. WITH THIS SYSTEM PRECIP CHANCES SHOULD AGAIN BE GREATEST ACROSS THE WESTERN SECTIONS OF OUR CWA. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1157 PM CDT THU MAY 31 2012 RAIN AROUND KOWB WILL LAST INTO THE FIRST COUPLE OF HOURS OF THE NEW TAF SET. OTHERWISE...RAINS SHOULD DIMINISH THERE...WITH LOW CIGS NOTED ON FOG IMAGERY OVER SOUTHERN ILLINOIS INTO WEST KENTUCKY AND PARTS OF SOUTHEAST MISSOURI...EXPANDING SOUTH AND EAST WITH TIME OVERNIGHT. GUSTY NORTHWEST WINDS TO PERSIST...WITH SOME LIGHT DRIZZLE NOT OUT OF THE QUESTION. THE MODELS SCOUR OUT THE BOUNDARY LAYER MOISTURE IN THE MORNING...SO IMPROVE CIGS AND KEEP THE GUSTY NORTHWEST WINDS GOING. WINDS RELAX BY FRIDAY EVENING WITH ONLY HIGH CLOUDS AT THAT TIME. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 701 PM CDT THU MAY 31 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 701 PM CDT THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE MIDDLE OF THE EVENING ACROSS PARTS OF WEST KENTUCKY AND SOUTHWEST INDIANA...AND MOVING OUT OF SOUTHEAST MISSOURI. ANY FURTHER STORM DEVELOPMENT SHOULD REMAIN BELOW SEVERE LIMITS. HOWEVER...LOCALLY HEAVY RAIN AND OCCASIONAL LIGHTNING WILL STILL BE POSSIBLE WITH THE STRONGER STORMS THAT MOVE THROUGH WEST KENTUCKY EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER CHANCE OF STORMS IS FORECAST SUNDAY NIGHT THROUGH MONDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION WILL NO LONGER BE NEEDED TONIGHT. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 754 PM CDT THU MAY 31 2012 ILZ091-KYZ010-010200- HARDIN-CRITTENDEN- INCLUDING THE CITIES OF...ELIZABETHTOWN...MARION 754 PM CDT THU MAY 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CRITTENDEN COUNTY THROUGH 830 PM... TWO STRONG THUNDERSTORMS BETWEEN ROSICLARE...CAVE IN ROCK AND MARION WILL BE CAPABLE OF 1/2 INCH DIAMETER HAIL AND VERY HEAVY RAIN AS THE STORMS TRACK EAST AROUND 25 MPH...INCLUDING ACROSS AREAS NORTHEAST OF MARION ACROSS HIGHWAY 60. NOLES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 810 PM CDT THU MAY 31 2012 KYZ015-016-010215- WEBSTER-HOPKINS- INCLUDING THE CITIES OF...DIXON...MADISONVILLE 810 PM CDT THU MAY 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER AND NORTHERN HOPKINS COUNTIES UNTIL 900 PM... A STRONG THUNDERSTORM MOVING ACROSS THE CRITTENDEN AND WEBSTER COUNTY LINE WILL PASS MOSTLY BETWEEN PROVIDENCE AND CLAY THROUGH 830 PM...THOUGH THE OUTER EDGES OF THE STORM MAY AFFECT BOTH COMMUNITIES. THE STORM WILL BE CAPABLE OF HAIL UP TO DIME SIZE AND VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME...THAT WILL REDUCE VISIBILITY SIGNIFICANTLY. MOVEMENT OF THE ACTIVITY WILL BE EAST AROUND 25 MPH. NOLES
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
815 PM CDT THU MAY 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL GIDEON 36.45N 89.91W
05/31/2012 E0.88 INCH NEW MADRID MO TRAINED SPOTTER
0250 PM HAIL GIDEON 36.45N 89.91W
05/31/2012 E1.00 INCH NEW MADRID MO TRAINED SPOTTER
0302 PM HAIL PORTAGEVILLE 36.43N 89.70W
05/31/2012 E1.00 INCH NEW MADRID MO EMERGENCY MNGR
0352 PM TSTM WND GST ROCKPORT 37.88N 87.05W
05/31/2012 M62.00 MPH SPENCER IN TRAINED SPOTTER
0354 PM HAIL ROCKPORT 37.88N 87.05W
05/31/2012 E1.00 INCH SPENCER IN TRAINED SPOTTER
0400 PM HAIL ROCKPORT 37.88N 87.05W
05/31/2012 E1.00 INCH SPENCER IN PUBLIC
0411 PM HAIL 2 S DIXON 37.49N 87.69W
05/31/2012 E0.75 INCH WEBSTER KY TRAINED SPOTTER
0444 PM TSTM WND DMG 2 S MAYFIELD 36.71N 88.65W
05/31/2012 GRAVES KY TRAINED SPOTTER
TREES DOWN WITH ESTIMATED WIND GUST 60 TO 65 MPH. DIME TO
MARBLE SIZE HAIL REPORTED.
&&
K. SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 829 PM CDT THU MAY 31 2012 KYZ015-016-010200- HOPKINS KY-WEBSTER KY- 829 PM CDT THU MAY 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HOPKINS AND SOUTHERN WEBSTER COUNTIES IN NORTHWEST KENTUCKY CONTINUES UNTIL 900 PM CDT... AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PROVIDENCE...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... MADISONVILLE...NEBO...SLAUGHTERS AND HANSON. HEAVY RAIN WILL REDUCE VISIBILITIES WITH THIS STORM. IT SHOULD REACH THE PARKWAY BY 845 PM IN NORTHERN HOPKINS COUNTY.
The national radar mosaic for the moment the first event began.
19 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388793, 388794, 388795, 388796, 388797, 388798, 388799, 388800, 388801, 388802, 388803, 388804, 388805, 388806, 388849, 388851, 388855, 388857, 388859.